Try it
General Medicine · Emergency and critical care: arsenic poisoning
Sample itemA man has vomiting and watery diarrhoea followed by a painful sensory neuropathy. His breath smells of garlic and nails show transverse white lines. Which chelating agent is used in acute symptomatic poisoning?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Dimercaprol (BAL)
Garlic odour with Mees lines and neuropathy points to arsenic. Dimercaprol, a dithiol chelator, binds arsenic in acute toxicity, and DMSA or DMPS may be used orally afterwards.
Option by option
A. Dimercaprol (BAL) (correct)
Correct. A dithiol chelator binds arsenic.
B. Pralidoxime
Pralidoxime reactivates cholinesterase in organophosphate poisoning.
C. Calcium gluconate
Calcium gluconate treats hypocalcaemia and hyperkalaemic ECG changes.
D. Deferoxamine
Deferoxamine chelates iron.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…